|Hi again from NYC, atripla vs boosted PI
Feb 1, 2009
Dear Bob, This is your med student friend from NYC, I wrote to you a few times before here, first time about a year ago when I got infected the first time. I'd love to get your opinion on something. As I told you the last time my CD4 values, both absolute and percentage are rapidly declining. I'm starting treatment very soon (my cd4 is just below 350, 17%, vl around 30,000). To my disappointment my doctor wants me to put on a boosted protease inhibitor regimen instead of atripla.she said atripla will really interfere with my busy study/work schedule, I won't be able to function during the day or sleep at nights. I know sustiva doesn't have the best reputation when it comes to side effects buy still I thought atripla was generally highly tolerable. My doctor left the choice to me. I'd love to have the convenience of a single pill but I'm afraid to feel miserable and fall behind my study/work schedule. What do you think?should I give it a try or start off with the boosted PI regimen instead. I'm also seeing conflicting information as to which regimen is less likely to cause lipodystrophy. I would really like to take your opinion into consideration before I make a decision. Hugs.
| Response from Dr. Frascino
Recommending a specific antiretroviral therapy over the Internet is next to impossible, as there are many variables that must be taken into consideration other than just CD4 count and HIV plasma viral load. There certainly is no one correct answer. In fact when it comes to HIV therapy decisions my motto is "one size fits one!" Consequently I'm not able to give you a specific recommendation, but I will make several general comments that I hope will help in your decision-making process.
1. HIV resistance tests (genotype/phenotype) should guide any decision. You need to avoid including any drug you are already resistant to in your regimen.
2. Baseline considerations must also include concurrent illnesses or medical conditions, concurrent non-HIV medications (to avoid drug-drug interactions), liver and kidney function, ability to have or likelihood of having near perfect adherence to dosing schedule, dietary habits and chance of pregnancy (if you're a female).
3. The most recommended regimens when starting treatment for HIV include either efavirenz or a boosted protease inhibitor. Efavirenz, a non-nucleoside reverse transcriptase inhibitor, has an excellent long-term safety and effectiveness profile. It is true that many folks who take efavirenz experience side effects when beginning treatment. Common complaints include dizziness, vivid dreams, mental fogginess and difficulty concentrating. Often these symptoms tend to lessen within a few days to weeks. If they persist for more than four weeks they most likely won't improve and a change in therapy may be needed. There are tips for getting started on an efavirenz containing regimen that may help. For instance, start on a weekend or at a time when you have a few days to get used to the drug. Take it on an empty stomach (two hours after eating). Taking it with food, especially fatty foods, increases the blood level of the drug and hence its side effects as well.
4. If considering a PI, Kaletra is co-formulated to include the ritonavir boost in the same tablet, thereby decreasing the number of pills in your regimen. There are also co-formulations for some nucleosides, such as Truvada (tenofovir plus emtricitabine) and Epzicom (abacavir plus lamivudine) and Combivir (zidovudine plus lamivudine). Personally I try to avoid using zidovudine due to its association with lipoatrophy and abacavir due to the potential hypersensitivity reaction and increase in cardiac events.
5. Atripla (tenofovir plus emtricitabine plus efavirenz) is a three-in-one combination that allows for the most convenient dosing regimen (one pill once per day). However it's not for everyone. For instance, if you are resistant to one of the three drugs or if you have kidney disease (tenofovir could be a problem) or if you are a woman who might get pregnant (efavirenz can induce birth defects), it's not for you. In addition if you cannot have perfect or near-perfect adherence, a boosted-PI regimen might be better than Atripla, because a boosted PI would be less prone to the development of resistance with the occasional missed dose.
As you can see this decision is complex. It requires a lengthy discussion with your HIV specialist. Get a second opinion from another HIV specialist if necessary.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Anal Warts After Oral Sex Hooker What Are The Chances Of HIV
- Burning Red Spots After Vaginal Sex Worried I Have HIV
- Hairy Tongue After Anal Sex Worried I Have HIV
- Sore On Mouth After Touching Sperm Worried I Have HIV
- Sore Throat After Oral Sex With No Protection Does It Mean I Have HIV
- White Bumps After Getting Scratched Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.